Sprue-like Enteropathy: Information on Causes, Diagnosis & Treatments
Sprue-like enteropathy involves unexpected weight loss and severe diarrhea that can result in chronic gastrointestinal (G.I.) tract conditions including villous atrophy that can restrict the absorption of nutrients from consumed food. The condition is similar to other diseases, including celiac disease, where the body becomes highly sensitive to gluten. Without treatment, sprue-like enteropathy can result in chronic malabsorption problems that deprive the body of nutrition.
In July 2013, the FDA (Food and Drug Administration) issued a warning that some blood-pressure medications could cause sprue-like enteropathy and other intestinal issues. Many patients suffering from the condition experienced chronic severe diarrhea, dehydration, and nausea that required hospitalization to treat severe symptoms.
- Who Is at Risk for Sprue-like Enteropathy?
- Common Symptoms
- Diagnosing Sprue-like Enteropathy
- Sprue-like Enteropathy Treatments
Who Is at Risk for Sprue-like Enteropathy?
The condition has been associated with taking the medication olmesartan medoxomil, the active ingredient in Benicar, Benicar HCT, Tribenzor, Azor, and all the generic versions. This prescription medication is an angiotensin receptor blocker used to treat high blood pressure by relaxing and widening blood vessels.
Many patients taking the prescription medication develop sprue-like enteropathy symptoms months or years after beginning a prescription of olmesartan, often requiring hospitalization. The FDA stated in their July 3, 2013, Safety Announcement that "if patients taking olmesartan develop the symptoms and no other cause is found, the drug should be discontinued, and therapy with another antihypertensive started. Discontinuation of olmesartan has resulted in clinical improvement of sprue-like enteropathy symptoms and all patients."
Patients taking other angiotensin receptor blocker medication other than those noted above have developed sprue-like enteropathy or other G.I. tract conditions. The FDA has made recommendations to patients to contact their healthcare professional right away if they "take and olmesartan-containing product and experience severe diarrhea, diarrhea the does not go away, or significant weight loss."
Nearly all individuals developing symptoms associated with sprue-like enteropathy have been taking high blood pressure medications to keep their blood pressure under control to improve their overall health.
The most common symptoms associated with sprue-like enteropathy include:
- Dehydration and malnutrition
- Abdominal pain
- Anemia typically due to iron deficiency
- Chronic, severe diarrhea
- Excessive weight loss
- Chronic nutrition malabsorption problems
- Villous atrophy where the intestinal villi atrophy (waste away)
Many individuals suffering the symptoms will begin a gluten free diet believing the symptoms are caused by celiac disease, where the body is susceptible to a gluten protein found in food. However, a lack of response to a change in diet tends to verify the diagnosis of sprue-like enteropathy.
It is important to visit the doctor if digestive discomfort or diarrhea continues for more than two weeks. Medical tension is necessary if the patient has bulky, foul-smelling stools, a potbelly, irritability, or pale skin.
Without treatment, sprue-like enteropathy can lead to serious complications that include:
- Malnutrition – Malnourishment can be caused by damage to the small intestine they can no longer absorb much-needed nutrients. Extensive malnutrition often results in weight loss and anemia. Malnourished children often develop short stature caused by slow growth.
- Neurological Problems – Some individuals suffering enter off of the issues can develop neurological problems including peripheral neuropathy affecting the feet and hands, or seizures.
- Loss of Bone Density – Malabsorption of vitamin D and calcium can cause bones to become softened. This could result in rickets or osteomalacia in children, and osteoporosis (loss of bone density) in adults.
Diagnosing Sprue-like Enteropathy
Obtaining an accurate diagnosis of sprue-like enteropathy can be a diagnostic challenge. The diagnostician will perform a comprehensive physical examination along with a patients/medical history to determine all medications being taken.
Doctors will often perform a variety of tests to rule out other conditions that have similar symptoms including celiac disease, common variable immunodeficiency, autoimmune enteropathy, giardiasis or other parasitic infection, human immunodeficiency virus infection-related enteropathy, intestinal lymphoma, tropical sprue, or Whipple's disease. The doctor will likely recommend:
- Genetic Testing – This test can identify HLA-DQ2 & HLA-DQ8, two human leukocyte antigens that would rule out the possibility that the patient is suffering from celiac disease.
- Serology Testing – This test identifies elevated levels of antibiotics, special proteins that because in an immunological reaction to gluten.
- Endoscopy Procedure – This procedure provides a visual imagery of the small intestine and can capture a biopsy (a small tissue sample) to analyze or evaluate any damage that has occurred to intestinal villi.
Some people choose to go on a gluten-free diet before being tested, which could give a false negative result when performing the above tests, leading the doctor to believe the patient is suffering from sprue-like enteropathy, instead of celiac disease. Doctors who have verified the diagnosis of sprue-like enteropathy have been advised by the FDA to report any adverse effects suffered by the patient.
Sprue-like Enteropathy Treatments
Once an accurate diagnosis of sprue-like enteropathy has been verified, the doctor usually has one recommendation for treating the condition, to discontinue the high blood pressure drug containing olmesartan. The FDA says that the "health care professional may evaluate [the patient's] symptoms to determine the cause. If no other cause is found, [the patient] may be asked to stop taking olmesartan and start taking a different high blood pressure medication."
Numerous studies have revealed that patients suffering from sprue-like enteropathy and found to not be allergic to gluten fully recovered from their symptoms after discontinuing the use of olmesartan-containing drugs including Benicar, Benicar HCT, Tribenzor, Azor, and all the generic versions.